In the first five yr after liver transplant, approximately one in 10 pediatric recipients will develop NODAT. Factors associated with higher risk for NODAT have been difficult to identify due to lack of uniformity in reporting and data collection. Limited studies have reported higher risk in those who are at an older age at transplant, those with high-risk ethnic backgrounds, and in those with particular underlying conditions, such as CF and primary sclerosing cholangitis. Immunosuppressive medications, including tacrolimus, cyclosporine A, GC, and sirolimus, have been implicated as contributing to NODAT, to varying degrees. Identifying those at highest risk, appropriately screening, and diagnosing NODAT is critical to initiating timely treatment and avoiding potential complications. In the pediatric population, treatment is limited primarily to insulin, with some consideration for metformin. Children with NODAT should be monitored carefully for complications of DM, including microalbuminuria, hypertension, hyperlipidemia, and retinopathy.
- liver transplant
- new-onset diabetes after transplant
ASJC Scopus subject areas
- Pediatrics, Perinatology, and Child Health